MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1315020020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 08/13/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent left inguinal hernia repair on (b)(6) 2007 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, gross pus, open draining wound, infection, hernia recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) hospital.(b)(6), md.Radiology.Ct abdomen/pelvis.Clinical history: left groin pain.Abdominal bloating.Question recurrent left inguinal hernia.Impression: 1.Large left inguinal hernia containing fat and a loop of sigmoid colon.There is no evidence of strangulation.2.Nonobstructive right-sided nephrolithiasis.3.Focal gallbladder wall thickening versus polyp.This could be further evaluated with ultrasound.¿ (b)(6) 2007: (b)(6) hospital.(b)(6), md.Indications for operation: ¿the patient is a 60-year-old male who states he had previously undergone repair of left inguinal hernia.The patient states that at that time it had been impossible to intubate the patient and the repair was done under local anesthesia.The patient now presents with left lower quadrant pain.Because of body habitus it was necessary to perform a ct scan to accurately identify the incarcerated inguinal hernia.The patient has undergone consultation with pulmonary medicine for longstanding chronic obstructive pulmonary disease.Discussions have been carried out with the patient regarding risks and benefits and he was taken to the operating room.¿ implant procedure: laparotomy, repair incarcerated left inguinal hernia.Implant: gore-tex® soft tissue patch [(b)(6)/ni, 20cm x 5 cm x 2mm].Implant date: (b)(6) 2007 [hospitalization (b)(6) 2007] (b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: incarcerated left inguinal hernia.Procedure: ¿initially, two members of the anesthesia department spent about one hour and a half attempting various ways to intubate the patient.Ultimately, the patient was maintained for airway control utilizing lma and some sedation.The patient was then prepped and draped to expose the sterile field of the abdomen and scrotum.Previous incision was reopened and extended more medially.Dissection continued down with a very large hernia sac being identified.Because of the difficulty with intubation and the patient describes the hernia now extended well down into the scrotum.Finger dissection was utilized to dissect around the hernia sac circumferentially.As we progress with this, we did use local anesthesia as we could but with a reattempt to compress contents back into the abdomen, the patient because he was not paralyzed only bore down and push more contents into the hernia.Ultimately, the entire scrotal contents were freed and elevated.The area of hernia was then dissected off the cord structures and freed back to the level of the muscular ring.By palpation this appeared to be right at the inguinal ligament and actually appeared to be somewhat lateral to the cord.Again, this was very tedious with the patient again breathing on his own and forcing abdominal contents externally.The sac was opened and the patient had a large sliding component with the sigmoid colon present.This was freed back to the muscular ring to facilitate removal.We then began gently increasing the size of the muscular ring to allow for return of a large loop of sigmoid colon back into the abdominal cavity.Because this was unprepped sigmoid one could not go through the possibility of bowel resection to reduce the amount that needed to be returned to the abdominal contents.Eventually, after very prolonged effort we were able to return the sigmoid back into the abdomen and this was maintained with a stick sponge.A piece of 2-mm gore-tex 3 x 5 cm was then secured to the muscular ring circumferentially utilizing interrupted sutures of #1 nurolon.Again, with the patient with valsalva maneuver throughout the course when this was completed there was no suggestion of any herniation recurring.With all this the cord structures had become quite beaten up and it was felt that it was most prudent actually to simply to remove the left testicle and this was done by securing the base of the cord with 2-0 stick tie and testicle submitted for pathology.The area was inspected for hemostasis which was remarkably intact.Subcutaneous tissue was closed and then a subcuticular vicryl skin closure was carried out.Steri-strips and sterile dressings were applied.Needle and sponge counts were correct.The patient tolerated the procedure without difficulty and was returned to the recovery room in satisfactory condition.¿.No date.(b)(6).Implant sheet.Handwritten: ¿gortex patch.¿ ¿20cm x 5 cm x 2mm.¿ lot#: 05225842.Explant preoperative complaints: (b)(6) 2010: (b)(6) health care.(b)(6), md.History of present illness: ¿the patient is a 63-year-old male who had undergone repair of left inguinal hernia some time ago and developed an infection in the mesh.Plan was to remove the mesh and repair the hernia primarily.In addition, the patient has laryngeal polyps that will require removal prior to intubation.Dr.(b)(6), from ent, will be doing that part of the operation.I will dictate my part of the procedure, which was removal of the infected mesh and repair of left inguinal hernia.¿.Explant procedure: inguinal herniorrhaphy.Microlaryngoscopy.Mesh removal.Explant date: (b)(6) 2010 [hospitalization dates unknown] (b)(6) 2010: (b)(6) health care.(b)(6), md.Operative report.Assistant: (b)(6), md.Postoperative diagnosis: laryngeal polyps, infected left inguinal hernia mesh.Addendum: ¿removal of the mesh required both extra time and complexity that added to the repair of the recurrent inguinal hernia.The amount of time this required was approximately 60-90 minutes.¿ procedure: ¿the patient was placed supine on the operating room table.The patient bad been intubated.Dr.(b)(6) had done the microlaryngoscopy procedure with the removal of polyps.Attention was directed to the left lower quadrant where the previous incision was opened.Gross pus was encountered.The incision was opened down to the aponeurosis of the external oblique.The aponeurosis was opened and the gore-tex mesh was discovered and removed in its entirety.The area was debrided and irrigated out with antibiotic solution under pressure.Once this was completed, the repair was made using the transversus abdominis arc, suturing it to the inguinal ligament with interrupted 0 prolene sutures.The wound was again irrigated out and packed open.The plan will be to vac this in the morning.The patient returned to the mricu.¿.(b)(6) 2010 [date of dictation]: (b)(6), md.Discharge summary.[only page 2 of 2 provided] ¿ polyps.Once the patient was stable from this standpoint, attention was directed to the left lower quadrant where the infected mesh was removed.He was monitored initially in the intensive care unit because of the tracheal issues.These were stable.By the following day he was transferred to the floor.Wound care was called to vac the wound, which was left open, although all the mesh had been removed.Once he was tolerating his diet, he was advised to his diet and to activity and was discharged to be followed as an outpatient by dr.Deshur and wound care and also by dr.Grogan for his tracheal reconstruction.¿.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following complications among others: ¿infection, seroma formation, adhesions, hematomas, inflammation, fistula formation and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10396888
Report Number3003910212-2020-01030
Device Sequence Number14245103
Product Code FTL
UDI-Device Identifier00733132600526
UDI-Public00733132600526
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2010
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/01/2012
Device Model Number1315020020
Device Catalogue Number1315020020
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer08/01/2020
10/23/2020
10/23/2020
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date08/31/2020
12/12/2020
03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/03/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexMale